Heavy Snow, Southern Fairfield
- When
- December 5, 3:30 PM EST to 5:00 PM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
On Wednesday, December 4th, an area of low pressure started to develop along an old frontal boundary that snaked across the northwest Gulf of Mexico and the Gulf coast states. Meanwhile, high pressure stretched from the northern plains, across the Great Lakes, to the Mid-Atlantic coast.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Wednesday, December 4th, an area of low pressure started to develop along an old frontal boundary that snaked across the northwest Gulf of Mexico and the Gulf coast states. Meanwhile, high pressure stretched from the northern plains, across the Great Lakes, to the Mid-Atlantic coast. This high pressure locked in the cold air across the northeast. That night, the developing storm moved across the southeastern states to the North Carolina coast. On the morning of Thursday, December 5th, as the storm started to move off the coast near Cape Hatteras flurries and light snow started to move into southwest Connecticut. By late morning, snow had started to fall across southeast Connecticut, and bands of moderate to heavy snow had started to move across southwest Connecticut. By noon, a moderate to, at times, heavy snow had spread across the entire southern half of the state. The steady, moderate to heavy snow continued through the afternoon, and into the early evening, falling at times at rates over an inch per hour. As the storm sped off toward the North Atlantic waters, the heavy snow began to taper off to light snow around 5 pm over southwest Connecticut, and around 6:30 pm over southeast Connecticut. By this time, an average of 5 to 8 inches had fallen across the southern half of Connecticut. As moisture continued to "wrap around" the storm, light snow continued to fall through the evening before tapering off to flurries and finally ending by midnight. Final snowfall accumulations ranged from 6 to 10 inches across the southern half of Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 5, 3:10 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 310 PM EST FRI DEC 5 2002 CURRENTLY...HIGH PRESSURE CENTERED OVER EASTERN TEXAS HAS STARTED TO BUILD IN...AND EXTENDS OVER VIRTUALLY ALL OF THE EASTERN TWO-THIRDS OF THE COUNTRY. MEANWHILE...THE FLOW AT MID AND UPPER LEVELS HAS DAMPENED...RESULTING IN A GENERALLY WEST TO EAST FLOW FROM THE SURFACE ALL THE WAY UP. AND SO STARTS A PERIOD OF SEVERAL DAYS THROUGH THE WEEKEND...AND INTO THE START OF NEXT WEEK...WHERE THE PATTERN WILL BE QUIET. SKIES HAVE CLEARED NICELY OVER THE CITY...WESTERN LONG ISLAND...AND THE LOWER HUDSON VALLEY...WHERE SKIES ARE NOW MOSTLY SUNNY. HOWEVER...OVER THE EASTERN HALF OF LONG ISLAND...AND MUCH OF SOUTHERN CONNECTICUT...THE CUMULUS AND STRATOCUMULUS HAS BEEN SLOW TO BURN OFF AND/OR ADVECT OUT OF THE AREA. THESE AREAS WILL CLEAR...BUT IT WILL BE LATER IN THE DAY THAN PREVIOUSLY EXPECTED. AS EXPECTED WITH COLD ADVECTION...SNOW COVER... AND CEILINGS FOR PART OR MOST OF THE DAY...TEMPERATURE HAVE NOT MOVED MUCH. AFTERNOON HIGHS LOOK LIKE THEY HAVE PEAKED IN THE LOWER OR MID 30S EVERYWHERE. WINDS HAVE BEEN FAIRLY UNIFORM...OUT OF THE NORTHWEST AT 10 TO 15 MPH...WITH AN OCCASIONAL GUST TO AROUND 20 MPH. SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO BUILD IN TO OUR SOUTH THROUGH SATURDAY NIGHT. A WEAK COLD FRONT WILL SWING THROUGH FROM THE GREAT LAKES REGION SUNDAY AFTERNOON. HIGH PRESSURE WILL THEN BUILD BACK IN FROM THE WEST BEHIND THE FRONT SUNDAY NIGHT...THEN SLOWLY SLIDE ACROSS THE AREA MONDAY AND TUESDAY BEFORE THE NEXT THREAT OF PRECIPITATION COMES IN THE FORM OF A COASTAL LOW ON WEDNESDAY. WEAK HIGH PRESSURE WILL ONCE AGAIN MOVE BACK OVER THE REGION FOR TOWARD THE END OF THE WEEK. TONIGHT...EXPECT WINDS TO DROP OFF AFTER DARK WITH THE SURFACE RIDGE AXIS EXTENDING FROM VIRGINIA...ACROSS LONG ISLAND...AND UP TO CAPE COD. WITH A GOOD SOLID SNOW COVER...AND VIRTUALLY NO CLOUD COVER...EXPECT IT TO BE A COLD NIGHT...AND WILL UNDERCUT GUIDANCE BY SEVERAL DEGREES. SATURDAY...THE SURFACE RIDGE SLIDES TO OUR SOUTH AND EAST IN RESPONSE TO AN ADVANCING COLD FRONT ROTATING THROUGH THE GREAT LAKES REGION. SKIES WILL REMAIN VIRTUALLY CLOUD FREE...BUT WE WILL SEE A SOUTHWEST FLOW DEVELOP AND STRENGTHEN AS THE GRADIENT TIGHTENS. WITH THIS WARM SOUTHWEST FLOW...TEMPERATURES WILL RESPOND AND OUR AFTERNOON HIGHS WILL CLIMB TO AROUND 40 NORTH OF THE CITY...AND INTO THE LOWER 40S IN AND AROUND THE CITY AND LONG ISLAND. SAT NIGHT...NOT AS COLD AS TONIGHT...AS SOUTHWEST WINDS WILL STAY UP SOMEWHAT IN ALL AREAS EXCEPT FAR INTERIOR LOCATIONS. WELL STAY FAIRLY CLOUD FREE...BUT COULD START TO SEE SOME MID AND UPPER LEVEL CLOUDS TOWARD MORNING. TEMPERATURES SHOULD BOTTOM OUT ABOUT 7 OR 8 DEGREES WARMER THAN TONIGHT. SUNDAY...WEAK COLD FRONT MOVES THROUGH...RESULTING IN INCREASED SKY COVERS. WILL CALL IT PARTLY SUNNY...INSTEAD OF MOSTLY...BUT KEEP IT DRY AS RAIN CHANCES GENERALLY 10 PERCENT OR LESS. MONDAY...HIGH PRESSURE BUILDS BACK IN...SO WE RETURN TO MAINLY SUNNY SKIES BUT COOLER TEMPERATURES WITH THE NORTHWEST WINDS. MID-RANGE...CLOUDS WILL INCREASE SOMEWHAT TUESDAY...AND THEN ESPECIALLY TUESDAY NIGHT...AS A LOW FORMS OVER THE SOUTHEAST AND STARTS TO MOVE UP THE COAST. LOOKS TO BE A FAIRLY SIMILAR TRACK AS YESTERDAYS STORM AT THE MOMENT...BUT ONE DIFFERENCE...WE WILL BE WARMER AND THIS VERSION LOOKS LIKE IT WILL FALL AS A LIQUID. STORM PASSES TO OUR SOUTH AND EAST ON WEDNESDAY...BEFORE HIGH PRESSURE BUILDS BACK IN FOR THURSDAY AND FRIDAY AND A RETURN TO FAIR WEATHER. AVIATION...MAINLY VFR THROUGH 24 HRS AND BEYOND. THERE WERE A FEW MVFR CIGS OUT THERE IN A LINE EXTENDING FROM KDXR TO KISP. MODEL SOUNDINGS SHOW THESE LIFTING AND DISSIPATING BY LATER THIS AFTERNOON. LIGHT WINDS...CLEAR SKIES...AND A THICK SNOWPACK WOULD NORMALLY LEAD TO PATCHY FOG OVERNIGHT. BUT DEW POINT DEPRESSIONS LOOK LARGE ENOUGH THAT WE SHOULD BE OK. THE AREAS TO LOOK OUT FOR WOULD BE N+W WHERE WINDS WILL BE A LITTLE LIGHTER AND TEMPS WILL COOL A LITTLE MORE. MARINE...SEAS ARE STILL A LITTLE ROUGH ON THE OCEAN WITH THE ESE SWELL FROM THE DEPARTING SYSTEM. WILL INITIALIZE WITH A SCA FOR THE OCEAN TO ACCOUNT FOR THIS. SCA MAY BE NEEDED AGAIN TOMORROW AFTERNOON AS SOUTHWESTERLY FLOW INCREASES. TIDES WERE RUNNING A LITTLE HIGH THIS MORNING AT FREEPORT AND AT THE SOUTH BAY...JUST AT OR BELOW BENCHMARKS FOR MINOR FLOODING. TONIGHTS HIGH TIDE CYCLE LOOKS TO BE ASTRONOMICALLY LOWER. AND WITH SWELLS DECREASING...LEVELS WILL LIKELY RETURN TO PREDICTED VALUES. PUBLIC...JK MARINE/AVIATION...HIRSCH
CTZ005>012-NJZ002>006-011-NYZ067>081-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 500 AM EST THU DEC 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE... LOW PRESSURE DEVELOPING ALONG THE CAROLINA COAST THIS MORNING WILL DEEPEN AND TRACK NORTHEAST DURING THE DAY...STAYING JUST SOUTH AND EAST OF THE METROPOLITAN AREA. THIS WILL PLACE THE FORECAST AREA IN THE COLD PART OF THE STORM WHICH WILL ALLOW FOR AN ALL SNOW EVENT. SNOW WILL BEGIN FALLING AROUND MID MORNING AND CONTINUE INTO THE LATE EVENING. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR DURING THE AFTERNOON AND AND EARLY EVENING HOURS...ESPECIALLY ACROSS EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. THE FORECAST IS FOR TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES ACROSS EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT...6 TO 8 INCHES ACROSS METROPOLITAN NEW YORK AND MOST OF NORTHEAST NEW JERSEY...AND 5 TO 8 INCHES ACROSS MUCH OF SOUTHERN CONNECTICUT. AMOUNTS ACROSS THE LOWER HUDSON VALLEY WILL BE LESS...WITH 3 TO 6 INCHES EXPECTED BY THE END OF THE EVENT. AS A RESULT...WINTER STORM WARNINGS FOR HEAVY SNOW ARE IN EFFECT FOR LONG ISLAND...NEW YORK CITY...SOUTHERN CONNECTICUT...AND MOST OF NORTHEAST NEW JERSEY. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE LOWER HUDSON VALLEY OF NEW YORK...WITH THE EXCEPTION OF SOUTHERN WESTCHESTER COUNTY AND WESTERN PASSAIC COUNTY OF NORTHEAST NEW JERSEY...WHERE WARNINGS ARE UP. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION REQUESTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
NJZ002-NYZ067>070-051915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1007 AM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT... WEATHER CONDITIONS ARE RAPIDLY DETERIORATING THIS MORNING AS A MAJOR WINTER STORM BEGINS TO AFFECT OUR REGION. AS OF 10 AM... SNOW WAS FALLING ACROSS THE ENTIRE AREA. MODERATE SNOW WILL ACCUMULATE NEARLY 1 INCH PER HOUR IN SOME SPOTS. THERE IS AT LEAST A COATING TO AN INCH OF SNOW ACROSS THE AREA NOW. BY NOON...EXPECT MOST UNTREATED ROADS TO HAVE 2 TO 3 INCHES OF SNOW WITH. THE SNOW RATES WILL INCREASE BY NOON TIME AND TRAVEL CONDITIONS WILL BECOME VERY DANGEROUS. SNOW COMES DOWN AT AN INCH OR POSSIBLY MORE PER HOUR AND LOWER VISIBILITY TO A QUARTER MILE OR LESS AND WITH OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
CTZ005>012-NJZ002>006-011-NYZ067>081-052145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1048 AM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT FOR THE ENTIRE AREA... A LARGE AREA OF MODERATE SNOW HAS OVERSPREAD THE ENTIRE REGION BY MID MORNING. SNOW IS ACCUMULATING EVERYWHERE AND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON. SNOWFALL RATES WILL BE NEAR ONE INCH PER HOUR AT TIME...CAUSING AN ACCUMULATION OF 2 TO 4 INCHES BY NOON. VISIBILITIES WILL BE GREATLY REDUCED...TRAVEL WILL BECOME TREACHEROUS AS SNOW GETS PACKED AND ROADS BECOME VERY SLIPPERY. THE SNOW WILL BE THE HEAVIEST THIS AFTERNOON...AND BY MID AFTERNOON...THE AREA WILL BE BLANKETED BY 3 TO 5 INCHES. TOTAL SNOWFALL IS EXPECTED TO BE 6 TO 8 INCHES BY THE TIME THE STORM WINDS DOWN THIS EVENING.
CTZ005>012-NJZ002>006-011-NYZ067>081-051845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1217 PM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT... AS OF NOON...SNOWFALL OF 1 TO 5 INCHES HAD FALLEN ACROSS THE TRI-STATE REGION. THE LOWER HUDSON VALLEY HAD THE MOST WITH 3 TO 5 INCHES ON THE GROUND. THE NEW YORK CITY METRO AREA HAD AROUND 2 INCHES WITH 1 TO 2 INCHES ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT. HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS AFTERNOON IF AT ALL POSSIBLE. BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE TRI-STATE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
CTZ005>012-NJZ002>006-011-NYZ067>081-051745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 109 PM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT... A MAJOR WINTER STORM IS IN PROGRESS ACROSS THE TRI-STATE REGION AT THIS TIME. AS OF 1 PM...SNOWFALL OF 2 TO 6 INCHES HAD FALLEN. THE LOWER HUDSON VALLEY HAD THE MOST WITH 4 TO 6 INCHES ON THE GROUND. THE NEW YORK CITY METRO AREA HAD AROUND 3 INCHES WITH 2 TO 3 INCHES ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT. HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS AFTERNOON IF AT ALL POSSIBLE. BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE TRI-STATE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
NJZ002-NYZ067>070-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 113 PM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT... A MAJOR WINTER STORM IS IN PROGRESS ACROSS THE TRI-STATE REGION AT THIS TIME. AS OF 1 PM...SNOWFALL OF 2 TO 6 INCHES HAD FALLEN. THE LOWER HUDSON VALLEY HAD THE MOST WITH 4 TO 6 INCHES ON THE GROUND. THE NEW YORK CITY METRO AREA HAD AROUND 3 INCHES WITH 2 TO 3 INCHES ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT. HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS AFTERNOON IF AT ALL POSSIBLE. BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE TRI-STATE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
CTZ005>012-NJZ002>006-011-NYZ067>081-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 314 PM EST THU DEC 5 2002 ...WINTER STORM WARNING IN EFFECT... A MAJOR WINTER STORM IS IN PROGRESS ACROSS THE TRI-STATE REGION AT THIS TIME. AS OF 3 PM...SNOWFALL OF 4 TO 8 INCHES HAD FALLEN. THE LOWER HUDSON VALLEY HAD THE MOST WITH 5 TO 8 INCHES ON THE GROUND. THE NEW YORK CITY METRO AREA HAS AROUND 5 INCHES WITH 3 TO 6 INCHES ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT. HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL CONTINUE FOR ANOTHER FEW HOURS ACROSS THE ENTIRE REGION INTO EARLY THIS EVENING. THIS WILL MAKE TRAVEL EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED IF AT ALL POSSIBLE. THE SNOW WILL BEGIN TO TAPER TO LIGHT SNOW FROM WEST TO EAST THIS EVENING. ACROSS NORTHEASTERN NEW JERSEY...THE LOWER HUDSON VALLEY AND NEW YORK CITY...THIS WILL OCCUR AROUND 6 PM. OVER EASTERN LONG ISLAND AND SOUTHEASTERN CONNECTICUT...THE SNOW WILL BEGIN TO TAPER OFF BETWEEN 7 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325281, 5325277, 5325282, 5325283, 5325278, 5325279, 5325284, 5325280.